Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 137, NWS Des Moines, IA

August 10, 2020Carroll County, Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2020, 8:53 AM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 8:53 AM CDT (13:53 UTC)
Expired
Aug 10, 2020, 9:45 AM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IA, Crawford County, IA, Sac County, IA

The radar

The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 9:30 AM CDTTSTM WND DMGDenison, IALAW REPORTS TREE DAMAGE IN TOWN - TREE FELL ON NEIGHBORS CAR. TREE DAMAGE THROUGHOUT THE COUNTY. TIME ESTIMATED.
Aug 10, 9:30 AM CDTTSTM WND DMGKiron, IASEMI JACKKNIFED DUE TO STRONG WINDS.
Aug 10, 9:45 AM CDTTSTM WND DMGBuck Grove, IATREE DAMAGE REPORTED AROUND TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2619 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS53 KDMX 101353
SVRDMX
IAC027-047-161-101445-
/O.NEW.KDMX.SV.W.0137.200810T1353Z-200810T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
853 AM CDT Mon Aug 10 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Sac County in west central Iowa...
  Crawford County in west central Iowa...
  Northwestern Carroll County in west central Iowa...

* Until 945 AM CDT.

* At 853 AM CDT, a severe thunderstorm was located near Ute, or 23
  miles west of Denison, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Denison, Sac City, Manning, Lake View, Dunlap, Odebolt, Black Hawk
  Lake, Schleswig, Wall Lake, Manilla, Schaller, Early, Dow City,
  Charter Oak, Arcadia, Vail, Westside, Kiron, Deloit and Ricketts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
      4256 9539 4256 9492 4186 9509 4186 9567
TIME...MOT...LOC 1353Z 284DEG 46KT 4210 9580 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
1 follow-up statement
960 
WWUS53 KDMX 101410
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
910 AM CDT Mon Aug 10 2020

IAC027-047-161-101445-
/O.CON.KDMX.SV.W.0137.000000T0000Z-200810T1445Z/
Sac IA-Crawford IA-Carroll IA-
910 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SAC...CRAWFORD AND NORTHWESTERN CARROLL COUNTIES...

At 910 AM CDT, a severe thunderstorm was located 8 miles west of
Denison, moving east at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Denison, Sac City, Manning, Lake View, Dunlap, Odebolt, Black Hawk
Lake, Schleswig, Wall Lake, Manilla, Schaller, Early, Dow City,
Charter Oak, Arcadia, Vail, Westside, Kiron, Deloit and Ricketts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
      4256 9539 4256 9492 4186 9509 4186 9567
TIME...MOT...LOC 1410Z 284DEG 46KT 4205 9551 

HAIL...1.00IN
WIND...70MPH
 
$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:20 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 6:20 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
620 AM CDT Mon Aug 10 2020

...Updated Aviation Discussion...

.DISCUSSION.../Today through Sunday/
Issued at 245 AM CDT Mon Aug 10 2020

We are anticipating another active morning across portions of the
forecast area as an approaching shortwave trough and associated
surface front trigger convective development. As of 07z radar
returns were quite isolated with small convective complexes noted
in northeast Nebraska and near the Twin Cities. Hi-res models
initiate more thunderstorm activity in the next few hours as
deeper kinematic ascent overspreads the area. Favored corridor
this morning continues to be northern Iowa, although convective
evolution remains in question especially given the poor
performance of the hi-res model suite last night. Sluggish
progression of the upper wave keeps some degree of kinematic and
thermal support for ascent over the area through much of the day,
so expecting additional showers and storms along and behind a
southerly sagging cold front. Hi-res models vary from isolated to
widespread precip, so potential rainfall coverage and amounts are
tough to pinpoint. Ample surface instability builds for a few
strong to severe storms along the front later this afternoon and
evening, mainly south of I-80. The corridor of stronger winds
aloft lags behind the frontal boundary and limits deep layer
shear, but should still be strong enough to support some organized
updrafts capable of large hail and strong winds. It is worth
noting that a faster frontal progression would push the threat
south of the state border, but that hinges on the extent morning
convection augments the cold front.

Precip chances slowly wane across southern Iowa Monday night,
giving way to a mainly dry Tuesday as a surface high pressure
tracks through the state. Forecast is somewhat muddled over mid to
late week. Zonal flow aloft eventually becomes southwesterly as a
large trough drops into the northern Rockies. Models show
multiple weak shortwaves within the mean flow crossing the region,
but provide little agreement on timing/location. Favored areas of
ascent and surface convergence are also rather nebulous, which
makes it difficult to improve on the broad brushed low chance PoPs
in the latest NBM output. Ensemble data continues to cluster
highest precip chances around Thursday, but confidence in any sort
of widespread precip event is low at this time. High temperatures
remain seasonal in the 80s through most of the forecast period.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 617 AM CDT Mon Aug 10 2020

MVFR cigs and tsra associated with a cold front passage are the
main forecast challenge through the current TAF period. MVFR cigs
currently stretch from KFOD to KMCW, ahead of tsra activity moving
out of SD. This is expected to impact terminals in north central
Iowa by mid to late morning. Confidence decreases further south
toward KDSM, but model guidance suggests tsra holds off until late
morning or afternoon. VFR conditions expected to prevail across
the area by late this evening into the overnight hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Aug 10, 3:13 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
313 AM CDT Mon Aug 10 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-110815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
313 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Thunderstorms are forecast today as a cool front moves across the
state. A few storms could be severe with damaging winds and large
hail the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:29 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Greene, Guthrie46 min
Aug 10, 9:39 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie51 min
Aug 10, 9:46 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac44 min
Aug 10, 10:11 AM CDTSevere Thunderstorm WarningDMXBoone, Carroll, Dallas, Greene, Guthrie, Polk49 min
Aug 10, 10:17 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union43 min
Aug 10, 10:35 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Webster40 min
Aug 10, 10:39 AM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marion, Marshall, Polk, Story and 1 more51 min
Aug 10, 10:51 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Marion, Union, Warren39 min
Aug 10, 10:58 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Madison, Polk17 min
Aug 10, 11:10 AM CDTSevere Thunderstorm WarningDMXGrundy, Hamilton, Hardin50 min
Aug 10, 11:19 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more41 min
Aug 10, 11:28 AM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Mahaska, Marion, Monroe and 3 more47 min
Aug 10, 11:47 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Hardin, Tama58 min
Aug 10, 11:52 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama38 min
Aug 10, 11:58 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Mahaska, Monroe, Wapello47 min
Aug 10, 12:13 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama50 min
Aug 10, 12:28 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek, Tama32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.